Format

Send to:

Choose Destination
See comment in PubMed Commons below
Cancer. 1989 Aug 1;64(3):738-40.

Tumor lysis syndrome in nonhematopoietic neoplasms.

Author information

  • 1Department of Medicine, Veterans Administration Medical Center, Birmingham, Alabama.

Abstract

A 57-year-old woman developed severe tumor lysis syndrome characterized by acute hyperuricemic nephropathy, hyperphosphatemia, hyperkalemia, and hypocalcemia after therapy with cyclophosphamide, methotrexate, and 5-fluorouracil for metastatic infiltrating ductal carcinoma of the breast involving the chest wall, lungs, pleurae, and liver. Similar metabolic derangements developed in a 58-year-old man after therapy with vinblastine and bleomycin for classical seminoma with widespread, bulky lymph node metastases. Both patients died of infection associated with granulocytopenia within 2 weeks after the initiation of chemotherapy despite significant improvement in the manifestations of tumor lysis syndrome. At autopsy, there was anatomic evidence of extensive tumor necrosis in each case. The pathogenesis of this problem in the present cases is discussed, and this unusual complication of the treatment of nonhematopoietic malignancies is reviewed.

PMID:
2472863
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk